Visual hallucination and tremor induced by sertraline and oxycodone in a bone marrow transplant patient

C. J. Rosebraugh, D. A. Flockhart, S. U. Yasuda, R. L. Woosley

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

The authors report a case of probable serotonin syndrome caused by the coadministration of sertraline and oxycodone. A 34 year-old male patient experienced visual hallucinations and severe tremor after dramatically increasing his dosage of oxycodone while on stable amounts of sertraline and cyclosporin. Discontinuation of cyclosporin did not result in resolution of his symptoms. Consideration of a possible sertraline-oxycodone interaction led to withholding sertraline, which resulted in symptom resolution. Serotonin syndrome has been noted with sertraline in combination with other drugs, but this is the first report in combination with a narcotic analgesic. Possible pharmacological mechanisms are discussed. In complicated patients that are taking multiple medications, physicians should be aware of this possible interaction to avoid delay in the diagnosis of serotonin syndrome.

Original languageEnglish (US)
Pages (from-to)224-227
Number of pages4
JournalJournal of Clinical Pharmacology
Volume41
Issue number2
DOIs
StatePublished - 2001
Externally publishedYes

Fingerprint

Oxycodone
Sertraline
Hallucinations
Tremor
Serotonin Syndrome
Bone Marrow
Transplants
Cyclosporine
Narcotics
Pharmacology
Physicians
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Visual hallucination and tremor induced by sertraline and oxycodone in a bone marrow transplant patient. / Rosebraugh, C. J.; Flockhart, D. A.; Yasuda, S. U.; Woosley, R. L.

In: Journal of Clinical Pharmacology, Vol. 41, No. 2, 2001, p. 224-227.

Research output: Contribution to journalArticle

Rosebraugh, C. J. ; Flockhart, D. A. ; Yasuda, S. U. ; Woosley, R. L. / Visual hallucination and tremor induced by sertraline and oxycodone in a bone marrow transplant patient. In: Journal of Clinical Pharmacology. 2001 ; Vol. 41, No. 2. pp. 224-227.
@article{98a52b223f314f3ebbd707df57a9a298,
title = "Visual hallucination and tremor induced by sertraline and oxycodone in a bone marrow transplant patient",
abstract = "The authors report a case of probable serotonin syndrome caused by the coadministration of sertraline and oxycodone. A 34 year-old male patient experienced visual hallucinations and severe tremor after dramatically increasing his dosage of oxycodone while on stable amounts of sertraline and cyclosporin. Discontinuation of cyclosporin did not result in resolution of his symptoms. Consideration of a possible sertraline-oxycodone interaction led to withholding sertraline, which resulted in symptom resolution. Serotonin syndrome has been noted with sertraline in combination with other drugs, but this is the first report in combination with a narcotic analgesic. Possible pharmacological mechanisms are discussed. In complicated patients that are taking multiple medications, physicians should be aware of this possible interaction to avoid delay in the diagnosis of serotonin syndrome.",
author = "Rosebraugh, {C. J.} and Flockhart, {D. A.} and Yasuda, {S. U.} and Woosley, {R. L.}",
year = "2001",
doi = "10.1177/00912700122009926",
language = "English (US)",
volume = "41",
pages = "224--227",
journal = "Journal of Clinical Pharmacology",
issn = "0091-2700",
publisher = "SAGE Publications Inc.",
number = "2",

}

TY - JOUR

T1 - Visual hallucination and tremor induced by sertraline and oxycodone in a bone marrow transplant patient

AU - Rosebraugh, C. J.

AU - Flockhart, D. A.

AU - Yasuda, S. U.

AU - Woosley, R. L.

PY - 2001

Y1 - 2001

N2 - The authors report a case of probable serotonin syndrome caused by the coadministration of sertraline and oxycodone. A 34 year-old male patient experienced visual hallucinations and severe tremor after dramatically increasing his dosage of oxycodone while on stable amounts of sertraline and cyclosporin. Discontinuation of cyclosporin did not result in resolution of his symptoms. Consideration of a possible sertraline-oxycodone interaction led to withholding sertraline, which resulted in symptom resolution. Serotonin syndrome has been noted with sertraline in combination with other drugs, but this is the first report in combination with a narcotic analgesic. Possible pharmacological mechanisms are discussed. In complicated patients that are taking multiple medications, physicians should be aware of this possible interaction to avoid delay in the diagnosis of serotonin syndrome.

AB - The authors report a case of probable serotonin syndrome caused by the coadministration of sertraline and oxycodone. A 34 year-old male patient experienced visual hallucinations and severe tremor after dramatically increasing his dosage of oxycodone while on stable amounts of sertraline and cyclosporin. Discontinuation of cyclosporin did not result in resolution of his symptoms. Consideration of a possible sertraline-oxycodone interaction led to withholding sertraline, which resulted in symptom resolution. Serotonin syndrome has been noted with sertraline in combination with other drugs, but this is the first report in combination with a narcotic analgesic. Possible pharmacological mechanisms are discussed. In complicated patients that are taking multiple medications, physicians should be aware of this possible interaction to avoid delay in the diagnosis of serotonin syndrome.

UR - http://www.scopus.com/inward/record.url?scp=0035132904&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035132904&partnerID=8YFLogxK

U2 - 10.1177/00912700122009926

DO - 10.1177/00912700122009926

M3 - Article

VL - 41

SP - 224

EP - 227

JO - Journal of Clinical Pharmacology

JF - Journal of Clinical Pharmacology

SN - 0091-2700

IS - 2

ER -